Skip to content
My WebMD Sign In, Sign Up
Effects of Saphris and Prolixin
avatar
Joessister posted:
Hello everyone - i'm new to this but it's my brother I'm concerned about. He's schizophrenic and has been on prolixin for many years. About 2 weeks ago, the docs added saphris. The combination has elevated his anxiety, paranoia and dilusions. He has one friend, but now he's paranoia has him thinking that there's a motive to this new friendship. He's awake all night, calls us for help and I'm at my wits end! Has anyone experienced anything like this? He lives in Vegas and I'm in North Carolina so it's hard for me to help him. Thank you for anything you can tell me.
Reply
 
avatar
larsstarscanary responded:
If he calls you in the middle of the night and at odd hours, ask him to call at very specific hours instead.

I had to tell my schizophrenic friend not to call me beyond 5:59. Before I got that specific, he was calling at will. Just because he's experiencing symptoms, doesn't mean that his illness entitles him to walk all over me.

Ask your brother if he thinks the added medication is helping...

What kind of mental health community resources are in his area? What is his schedule like? Does he have enough activities to keep him busy. It sounds like he needs a change in medication, or a day treatment program or a PROS program.
 
avatar
Joessister replied to larsstarscanary's response:
Hi and thanks for responding. The added saphris made him worse than ever! Psychosis that I've never heard before. When he went back to his clinic, I think he refused his shot of prolixin too. He's all over the map now. He's paranoid, normally, but he's barracaded himself in his apartment, won't give me his new address over the phone, won't tell me when his med appts are. He has a case manager (probably last 15 years) that has probably washed his hands of him by now; His schedule? He can't work - no doubt about that. So he locks himself in the apt, looks at the walls, (no TV) and thinks about the past. Then he calls me or my other brother and gets incredibly hostile to the point where one of us hangs up. The last time they changed his meds, he told them that something wasn't right but the doctor said he wasn't going to 'see-saw' and kept him on it.....he wound up in the hospital. He keeps talking about a day program, but that's all he does so I don't know. What is a PROS program? That's a new one for me.
 
avatar
larsstarscanary replied to Joessister's response:
My friend doesn't really want to leave his apartment, either. Whenever one paranoid scenario in his head is proven false, he already has another one in its place. My friend won't talk about anything over the phone, either. He looks at the walls all day, too. I've encouraged him to take up hobbies, or watch tv--At least he's watching television now, though without the volume on.

The television was a hard thing for me to watch when I was not feeling well myself.

A case manager should understand that people with mental illnesses have many different problems that recur. I hope the CM has not washed his/her hands of him.

I had a doctor who didn't listen to me when I was trying to avoid hospitalization--After I got out of the hospital, he apologized to me for his inattention. Then he blamed me. (This doctor didn't know about answering machines--He was really old-fashioned and thought he got a wrong number because he didn't hear a woman's voice on the message announcement. In effect, he never returned any of my urgent-but-unanswered calls.

A relative would call me and act out on the phone until I finally said in a calm voice that I couldn't help him; that he needed to see a psychiatrist. I had to say that each time he called until I had to change my phone number. He did get the help he needed when he finally hit rock bottom. I realized that there wasn't anything I could have done for him. He had to do for himself.

I don't know if PROS is all over the country. It stands for Personal Recovery Oriented Services.

If he's in a day treatment program and actively participating, that is very good, because it means he's serious about recovering to whatever extent that might be. If he goes to a day treatment program and just sits in groups, well, that's okay--At least he's getting something out of it and adds structure to his life. It doesn't sound like he's able to work right now, not with blockading himself in the apartment, not wanting to talk on the phone, etc.

It took 10 or 11 years before they finally got the right combination of medication for me. They are still trying to find my friend the right kind of medication.

www.NAMI.org has support groups for people with mental health issues and their families. www.reintegration.com was a good resource for me for awhile. I don't know if it still exists.

It's late and I'm tired, but I want to add that you might feel responsible or guilty about not being able to help him. I hope you won't do that to your self.

All the best.


Spotlight: Member Stories

Hi all! My name is Rachel and I was first diagnosed as depressed at 15. After that it was depression and social anxiety until I was 20. Then I started...More

Helpful Tips

schizophrenia
:::=== :::===== ::: === ::: :::===== :::==== :::==== ::: === :::==== ::: ::: ::: === ::: === ::: === ::: === ::: === ::: === ===== === ... More
Was this Helpful?
2 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.